Hail, Logan
- When
- July 29, 3:20 PM CST
- Where
- Logan County, 12.97 mi WSW of Elkader
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.719, -101.098
Pea to quarter size hail reported at location.
Clusters of thunderstorms developed in northwestern Kansas during the afternoon and evening hours of July 29th. These thunderstorms produced hail up to half dollar size along with damaging wind gusts up to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Clusters of thunderstorms developed in northwestern Kansas during the afternoon and evening hours of July 29th. These thunderstorms produced hail up to half dollar size along with damaging wind gusts up to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 2:36 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Wed Jul 29 2020 .SHORT TERM...(This evening through Friday night) Issued at 209 PM MDT Wed Jul 29 2020 The short term focus is on the possibility of severe thunderstorms developing across a good portion of the forecast area this afternoon and evening. A short wave trough aloft moves out of the Wyoming Rockies and over the central High Plains region tonight. Isolated thunderstorms are expected to develop over eastern Colorado this afternoon ahead of this short wave along with isolated storms developing elsewhere across the forecast area due to localized instability and convergence areas associated with a surface trough near the eastern Colorado border and other boundaries in place near the Kansas and Nebraska border. Storms will become more widespread in coverage as they move eastward across the region. The main threats associated with any storms that become severe are damaging wind and large hail with a transition to more of a wind threat as storms transition to a more linear clusters moving to the southeast this evening. Thursday and Friday will see a larger amplitude short wave ridge developing over the Rockies extending northward towards southern Canada. This will swing the upper flow to a more north northwesterly direction with the short wave moving off the Rockies being slow to move out of the area on Thursday. The amplified flow alfot helps push a back door cold front into the region on Thursday with daytime highs decreasing from the 80s and lower 90s on Wednesday to the upper 70s and lower 80s on Thursday. Showers lingering overnight tonight may redevelop during the day on Thursday before diminishing Thursday late afternoon and evening. Dry conditions are expected on Friday with the ridge amplifying aloft and daytime highs back up in the lower 80s across the forecast area. .LONG TERM...(Saturday through Wednesday) Issued at 126 PM MDT Wed Jul 29 2020 For the beginning of the weekend the shortwave trough continues its eastward movement towards the Great Lakes region, as stable air associated with the surface ridge is firmly above the region resulting in highs in the 80's and comfortable lows in the 50's along with dry weather for the weekend. An upper level high remains in place over the Desert Southwest and greatly amplifies into the Northern Plains and Manitoba region. With the ridge so greatly amplified it seems very unlikely that any disturbance would be able to reach our area for precipitation, I don't want to rule out any precipitation as there is 55-60% RH available in the 1000-500mb levels of the atmosphere, so if a disturbance is able to reach the area there is sufficient moisture for a rogue thunderstorm, however confidence is low. For Sunday the GFS has a weak cold front come into the area from the NE associated with a surface high during the afternoon that would drop the high temperatures into the low 80's for the eastern portions of the CWA while temperatures would be higher in the western portions of the area. Light rainfall may be possible with the passage of the front as the front taps into the available moisture, especially across the eastern portions of the forecast area. For the beginning of the work week, disagreements between the models brings uncertainty to the overall upper level pattern. GFS is showing a deamplification of the upper level ridge which would be able to allow more shortwave troughs to be able to get into the region and allow precipitation to return to the Tri-State area. Where as the GEFS keeps the ridge greatly amplified which would allow the hot and dry weather to continue. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1158 AM MDT Wed Jul 29 2020 VFR conditions are expected to persist at MCK and GLD through the 18Z TAF period. Thunderstorms will develop and become a prevailing conditions after 21Z at GLD and 22Z at MCK. Those storms will continue through 00Z and 03Z respectively with additional showers to continue into the evening. There could be intermittent showers remaining through the night and into Thursday morning, but confidence in those remaining showers is fairly low, so have left them out of the latter portions of the TAFs. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...TT AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Wed Jul 29 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Wed Jul 29 2020 /1115 AM CDT Wed Jul 29 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms will develop along the eastern Colorado border area early this afternoon with storms becoming more numerous through the late afternoon and evening as storms move eastward. Isolated to scattered severe thunderstorms are possible this afternoon and evening from extreme southwest Nebraska and across northwest Kansas. Damaging winds and locally heavy rainfall are the main threats along with hail larger than a quarter. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
131 PM MDT Wed Jul 29 2020
COZ092-292015-
Cheyenne County CO-
131 PM MDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kit Carson, or 32 miles west of Cheyenne Wells, moving
southeast at 20 mph.
Pea size hail and wind gusts up to 55 mph are possible with this
storm.
Locations impacted include...
Kit Carson and Wild Horse.
LAT...LON 3890 10296 3875 10256 3861 10256 3862 10305
3876 10310
TIME...MOT...LOC 1930Z 310DEG 17KT 3879 10296
VincentSpecial Weather Statement National Weather Service Goodland KS 326 PM CDT Wed Jul 29 2020 KSZ002-003-292045- Rawlins KS-Decatur KS- 326 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES UNTIL 345 PM CDT... At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Ludell, or 12 miles southeast of Atwood, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Rawlins and southwestern Decatur Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3958 10092 3975 10098 3985 10071 3958 10070 TIME...MOT...LOC 2026Z 254DEG 9KT 3969 10086 JRM
Special Weather Statement National Weather Service Goodland KS 337 PM CDT Wed Jul 29 2020 KSZ028-292100- Logan KS- 337 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 400 PM CDT... At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near Russell Springs, or 20 miles northwest of Scott State Lake, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Russell Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3877 10128 3894 10131 3902 10102 3876 10097 TIME...MOT...LOC 2037Z 261DEG 12KT 3887 10121 JRM
Special Weather Statement National Weather Service Goodland KS 352 PM CDT Wed Jul 29 2020 KSZ003-004-292115- Norton KS-Decatur KS- 352 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES UNTIL 415 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Jennings, or 21 miles southeast of Oberlin, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lenora, Jennings, Clayton and New Almelo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3957 10030 3972 10030 3977 9994 3957 9994 TIME...MOT...LOC 2052Z 269DEG 19KT 3963 10021 JRM
The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Pea to quarter size hail reported at location.
Report of quarter to half dollar size hail received.
Report received via social media of quarter to half dollar size hail. Hail had covered the ground white.
Report received of nickle size hail at location.
KNRN AWOS reported a 64 mph thunderstorm wind gust.
Mesonet station reported a 59 mph thunderstorm wind gust at location.
Mesonet station reported a 65 mph thunderstorm wind gust at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904613, 904640, 904641, 904642, 904643, 904644, 904645.